Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 51, NWS Phoenix, AZ

September 7, 2005Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2005, 4:20 PM MST for Gila County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2005, 4:20 PM MST (23:20 UTC)
Expired
Sep 7, 2005, 5:15 PM MST
In force
55 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3734 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 072322
FFWPSR
AZC007-080115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 615 PM MST

* AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME SOUTH CENTRAL GILA
  COUNTY...OR ABOUT 12 MILES SOUTH OF GLOBE. OF PARTICULAR CONCERN
  IS STATE ROUTE 77 SOUTH OF GLOBE WHERE RADAR INDICATED OVER 2 
  INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR. MOTORISTS SHOULD
  WATCH OUT FOR THE POSSIBILITY OF ROCKSLIDES. 

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3315 11092 3311 11071 3329 11064 3332 11090

$$

ESTLE
1 follow-up statement
000 
WGUS75 KPSR 080038
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
532 PM MST WED SEP 7 2005

AZC007-080115-
GILA AZ-
532 PM MST WED SEP 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MST FOR SOUTH CENTRAL
GILA COUNTY...

AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA. THESE STORMS WERE SITUATED OVER THE EXTREME 
SOUTHERN PARTS OF GILA COUNTY WELL TO THE SOUTH OF GLOBE.

OF PARTICULAR CONCERN WAS STATE ROUTE 77 SOUTH OF GLOBE WHICH HAS 
RECEIVED WELL IN EXCESS OF TWO INCHES OF RAIN THIS AFTERNOON. THIS 
AMOUNT OF WATER WAS LIKELY CAUSING WASHES IN THE AREA TO RUN...AND 
HAS INCREASED THE POTENTIAL FOR ROCK-SLIDES IN THE AREA. MOTORISTS 
SHOULD DRIVE WITH EXTREME CAUTION IN THE FLASH FLOOD WARNING 
AREA...ESPECIALLY ALONG STATE ROUTE 77.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN. 

LAT...LON 3315 11092 3311 11071 3329 11064 3332 11090

$$

ESTLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:45 PM MST, 35 minutes earlier.

Area forecast discussion, Sep 7, 3:45 PM MST, 35 minutes before
AZZ020>028-CAZ030>033-080600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST WED SEP 07 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A DRY AND STABLE AIRMASS WILL REMAIN OVER SOUTHEAST CALIFORNIA
THROUGH THURSDAY...FOR MOSTLY CLEAR SKIES AND ABOVE NORMAL
TEMPERATURES. INCREASING MOISTURE OVER PORTIONS OF SOUTHWEST AND
SOUTH-CENTRAL ARIZONA TODAY...INCLUDING THE PHOENIX METRO
AREA...WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS THIS
EVENING...TONIGHT...AND THURSDAY. ON FRIDAY...A STRONG PACIFIC LOW
PRESSURE SYSTEM WILL MOVE INTO GREAT BASIN RESULTING IN MORE
WIDESPREAD THUNDERSTORM ACTIVITY OVER MAINLY SOUTHWEST AND
SOUTH-CENTRAL ARIZONA. DRIER AND COOLER WEATHER WILL SPREAD OVER THE
AREA THIS WEEKEND.

&&

.DISCUSSION...
FORECAST FOCUS ON CONVECTIVE POTENTIAL AND TEMPERATURE TRENDS OVER
THE NEXT SEVERAL DAYS.

AS OF 3 PM SATELLITE IMAGERY INDICATED MOSTLY CLEAR SKIES FROM
MARICOPA COUNTY WESTWARD...WITH PARTLY CLOUDY SKIES TO THE EAST.
LOCAL PHOENIX RADAR INDICATES MOST CONVECTIVE ACTIVITY HAS BEEN
CONFINED TO HIGHER TERRAIN...MAINLY OVER SOUTHERN GILA COUNTY.  GOES
PW IMAGERY CONTINUES TO SHOW A SHARP NORTH TO SOUTH MOISTURE
GRADIENT ACROSS THE STATE...WITH THE PHOENIX METRO AREA RIGHT ON THE
CUSP BETWEEN THE DEEPER MOISTURE TO THE EAST...AND THE VERY DRY AIR
TO THE WEST.  SPECIAL 18Z KPSR SOUNDING SHOWED A DRAMATIC INCREASE
IN THE LOW LEVEL MOISTURE FROM THE SFC TO ABOUT 4K FEET...WELL
CORRELATED TO THE EASTERLY FLOW IN THIS LAYER SEEN EARLIER THIS
MORNING. ABOVE 4K FEET...A LAYER OF DRIER AIR WAS STILL PRESENT...AS
THE 800MB DEWPOINT WAS A RATHER FEEBLE 1 C. SOUNDING CONTINUED TO
SHOW THE PERSISTENT CAPPING LAYER AROUND 500MB. INTERESTING TO NOTE
THAT OVER THE LAST HOUR...SFC DEWPOINT AT KPHX HAS DROPPED OFF INTO
THE 40S AS THE SFC WINDS HAVE SWITCHED OUT OF THE WEST.  IN
ADDITION...CURRENT KIWA VAD WIND PROFILE NOW SHOWS THAT THE
850-700MB FLOW HAS SWITCHED OUT OF THE NORTH-NORTHWEST...WITH SOME
MIXING OUT OF THAT LOW LEVEL MOISTURE ALSO TAKING PLACE.

BOTTOM LINE...FOR THIS EVENING DECIDED TO KEEP SLIGHT CHANCE POPS
FROM PHOENIX EAST...WITH HIGHEST PROBABILITY OVER THE HIGHER TERRAIN
EAST OF PHOENIX. PRESENCE OF THE UPPER LEVEL CAP...AND DIMINISHING
MOISTURE ADVECTION SHOULD KEEP THUNDERSTORMS IN CHECK. WOULD NOT BE
SURPRISED TO SEE SOME AREAS OF BLOWING DUST OVER ZONES 28 AND 23 IF
SOME TALLER STORMS GET GOING IN SERN AZ...BUT CONFIDENCE NOT HIGH
ENOUGH TO INCLUDE IN ZONES. BY LATER TONIGHT...GFS/NAM RESUME THE
PUSH OF MOISTURE WESTWARD AS THE 850MB FLOW INCREASES AGAIN OUT OF
THE E-SE. STRONG MOISTURE CONVERGENCE ALONG THIS AXIS MAY BE ENOUGH
TO CREATE ENOUGH LIFT TO INITIATE A FEW SCATTERED SHOWERS OR EVEN
AND ISOLATED ELEVATED THUNDERSTORM.  FOR THIS REASON...DECIDED TO
HOLD ONTO THE SLIGHT CHANCE WORDING THROUGH THE OVERNIGHT HOURS.

ON THURSDAY...MODELS NOW INDICATE THAT MOISTURE TRANSPORT WILL
LIKELY EXPAND AS FAR WEST AS THE COLORADO RIVER.  WITH THIS IN
MIND...HAVE DECIDED TO SPREAD SLIGHT CHANCE POPS TO INCLUDE ALL OF
MARICOPA COUNTY ON THURSDAY...AND SINGLE DIGITS AS FAR W AS THE
COLORADO RIVER.

FRIDAY STILL LOOKS TO BE THE MOST ACTIVE CONVECTIVE DAY. ABUNDANT
LOW LEVEL MOISTURE COMBINED WITH ADEQUATE SYNOPTIC SCALE LIFT SHOULD
PRODUCE A RATHER WIDESPREAD CONVECTIVE EVENT WITH LOCALLY HEAVY
RAINFALL POSSIBLE. ADD IN EXPECTED 0-6KM BULK SHEAR VALUES OF 35 TO
50KTS AND SEVERE WEATHER IS A REAL POSSIBILITY.  THE DETAILS
REGARDING THE ACTUAL MOISTURE AND LIFT STILL NEED TO BE IRONED
OUT...SO DID NOT MAKE ANY BIG CHANGES THIS FORECAST PACKAGE.

PRIMARY LOW PRESSURE SYSTEM FORECAST TO EJECT TO THE NORTHEAST AWAY
FROM THE AREA BY LATE SATURDAY...AS A SECOND BROAD UPPER TROF
DEVELOPS OVER THE WESTERN US. STRONG SOUTHWEST FLOW ALOFT SHOULD
PUSH THE MOIST AIRMASS EAST AND OUT OF OUR CWA BY SUNDAY. DRIER AND
COOLER CONDITIONS WILL THEN PERSIST THROUGH THE MIDDLE OF NEXT
WEEK...WITH TEMPS IN THE LOW DESERTS TOPPING OUT IN THE MID 90S.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. STORM ACTIVITY OVER SOUTHERN GILA COUNTY
AND SOUTHEAST PINAL COUNTY AS OF 2245Z IS MOST APT TO AFFECT KIWA
WITH GUSTY WINDS BEING MOST LIKELY SCENARIO. KPHX IS LESS LIKELY TO
EXPERIENCE STORM EFFECTS. THERE IS APPROXIMATELY A 20 TO 30 PERCENT
CHANCE OF A THUNDERSTORM OCCURRING OVER KIWA AND A 10 TO 20 PERCENT
CHANCE FOR KPHX. OTHERWISE...CURRENT TAFS FULLY DESCRIBE EXPECTED
WEATHER AT YUM...BLH AND IPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE
Hazardous weather outlook, Sep 7, 10:43 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1043 AM MST WED SEP 7 2005

AZZ022>024-027-028-080100-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1043 AM MST WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY

INCREASING MOISTURE WILL LEAD TO A SLIGHT CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTH CENTRAL
ARIZONA THIS EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL
BE STRONG WINDS TO 50 MPH...BRIEF HEAVY RAINFALL...AND DENSE BLOWING
DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SUFFICIENT MOISTURE AND INSTABILITY WILL PRODUCE A SLIGHT CHANCE FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS OVER PORTIONS OF SOUTH
CENTRAL ARIZONA AGAIN ON THURSDAY. A STRONG LOW PRESSURE SYSTEM FROM
THE PACIFIC WILL LEAD TO MORE WIDESPREAD THUNDERSTORM ACTIVITY ON
FRIDAY.  SOME STORMS ON FRIDAY MAY CONTAIN HEAVY RAINFALL AND
ISOLATED SEVERE WEATHER. DRIER WEATHER IS EXPECTED SATURDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ021-026-080100-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1043 AM MST WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SUFFICIENT MOISTURE AND INSTABILITY WILL PRODUCE A SLIGHT CHANCE FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS OVER PORTIONS OF SOUTHWEST
ARIZONA THURSDAY. A STRONG LOW PRESSURE SYSTEM FROM THE PACIFIC WILL
LEAD TO MORE WIDESPREAD THUNDERSTORM ACTIVITY ON FRIDAY.  SOME STORMS
ON FRIDAY MAY CONTAIN HEAVY RAINFALL AND ISOLATED SEVERE WEATHER.
DRIER WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FOWLE

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.